Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 255, NWS Aberdeen, SD

August 24, 2022Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2022, 8:00 PM CDT for Lyman County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2022, 8:00 PM CDT (01:00 UTC)
Expired
Aug 24, 2022, 8:45 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:41 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 24, 6:41 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
641 PM CDT Wed Aug 24 2022

.UPDATE...
Issued at 636 PM CDT Wed Aug 24 2022

Aviation discussion updated below for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 259 PM CDT Wed Aug 24 2022

Surface low pressure continues to track east, now centered over east
central Minnesota. Our region maintains a moist northeast flow with
plenty of residual moisture hanging around on the backside of the
low. Dewpoints across most of the CWA are still in the mid to upper
60s. As such, ML CAPE values range from 1000-3000 J/KG across the
CWA. Still maintaining northwest flow aloft with weak waves of
energy moving through, just enough to spark isolated thunderstorms
this afternoon. The vertical wind profile remains weak however and
bulk shear values top out around 20-25 kts. Pin-pointing the exact
location of storm development is difficult, so the forecast
primarily maintains a broadbrushed isolated POP.

High pressure will slowly sag southward overnight. Cooler air, light
winds and mid level subsidence will likely result in fog over parts
of north central and northeast South Dakota by early Thursday
morning. Any fog that does develop should quickly mix out after
sunrise.

Thursday should be primarily dry with near to slightly below
temperatures. Another shortwave will approach the region late
Thursday into Friday, bringing the next chances for showers and
thunderstorms.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 259 PM CDT Wed Aug 24 2022

We'll start out 12Z Friday with a weakening area of high pressure
over northeastern SD/southeastern ND, MN, into northern WI. An
elongated area of low pressure will reside over MT, eastern WY, far
southeastern SD, and western NE. Southerly winds will be on the
increase, along with slowly increasing temperatures (particularly
over the southwestern half of the area). A chance of precipitation
will be overspreading the area. The brief ridge at 500mb over
eastern SD will continue to shift east through the day, in response
to the 500mb low over northwestern MT that will be opening up to a
broad trough as it moves across the Dakotas through Saturday.
Temperatures will return to above normal values Saturday morning,
with highs Saturday afternoon back into the mid 80s to low 90s. A
surface trough will be set up over western and central SD from 06Z
Saturday into early next week. A secondary 500mb low or trough will
move into the OR-ID-WY area Sunday night. There is a lot of
disagreement on the timing, track, and strength of this system for
Monday night into Tuesday across our area. As a result, there is
lower confidence in the forecast for Sunday night through Tuesday,
and the mainly dry weather currently in the forecast for Saturday
night through Tuesday. After that better agreement returns for a
high amplitude ridge to shift across MT/WY and the Dakotas Tuesday
night through Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 636 PM CDT Wed Aug 24 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast into the evening hours. A brief -SHRA
or -TSRA may affect KPIR through 03Z, but confidence in anything
directly affecting the site is low, so will mention VC (vicinity)
at this time and amend as needed. Towards sunrise, areas of BR/FG
are possible across northeast SD, affecting KABR/KATY. Included
mention of this in the TAFs. IFR/MVFR conditions are possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Serr
LONG TERM...KK
AVIATION...TMT
Hazardous weather outlook, Aug 24, 2:35 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
235 PM CDT Wed Aug 24 2022

SDZ033-045-048-251945-
Stanley-Jones-Lyman-
235 PM CDT Wed Aug 24 2022 /135 PM MDT Wed Aug 24 2022/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated showers and storms are expected tonight, with just a very
slight chance of severe weather. Hail and wind are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ003>011-015>023-034>037-051-251945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Sully-Hughes-Hyde-Hand-Buffalo-
235 PM CDT Wed Aug 24 2022 /135 PM MDT Wed Aug 24 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms are expected tonight. The main
threat would lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:46 PM CDTSpecial Weather StatementABRBuffalo29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.